Coldrex PE Phenylephrine Cold & Flu Plus

New Zealand - English - Medsafe (Medicines Safety Authority)

Buy It Now

Active ingredient:
Caffeine 25 mg;  ; Paracetamol 500 mg;  ;  ;  ; Phenylephrine hydrochloride 5 mg;  ;  
Available from:
GlaxoSmithKline Consumer Healthcare New Zealand ULC
INN (International Name):
Caffeine 25 mg
Pharmaceutical form:
Film coated tablet
Composition:
Active: Caffeine 25 mg   Paracetamol 500 mg       Phenylephrine hydrochloride 5 mg     Excipient: Hypromellose Mastercote FA1202 Macrogol 400 Maize starch Microcrystalline cellulose Potassium sorbate Povidone Purified talc Sodium laurilsulfate Starch Stearic acid Sunset yellow FCF
Units in package:
Blister pack, PVC/aluminium blister in a carton; 16 tablets, 16 tablets
Class:
General sale
Prescription type:
General sale
Manufactured by:
BASF PharmaChemikalien GmbH & Co KG
Product summary:
Package - Contents - Shelf Life: Blister pack, PVC/aluminium blister in a carton - 16 tablets - 24 months from date of manufacture stored at or below 25°C
Authorization number:
TT50-7313
Authorization date:
2004-08-20

Coldrex

®

PE Phenylephrine Cold &

Flu Plus Tablets

Paracetamol 500 mg, 25 mg Caffeine, 5 mg Phenylephrine Hydrochloride

Consumer Medicine Information

What is in this leaflet

This leaflet answers some common

questions about COLDREX PE

PHENYLEPHRINE COLD & FLU

PLUS. It does not contain all the

available information. It does not

take the place of talking to your

pharmacist or doctor.

All medicines have risks and

benefits. Your pharmacist or doctor

has weighed the risks of you taking

COLDREX PE PHENYLEPHRINE

COLD & FLU PLUS against the

benefits they expect it will have for

you.

If you have any concerns about

taking this medicine, ask your

pharmacist or doctor.

Keep this leaflet with the medicine.

You may need to read it again.

What COLDREX PE

PHENYLEPHRINE

COLD & FLU PLUS is

used for

COLDREX PE PHENYLEPHRINE

COLD & FLU PLUS is used for the

effective temporary relief of pain and

discomfort associated with cold & flu

symptoms such as headache, sore

throat, painful sinuses, blocked or

runny nose, shivers, aches & pains. It

also reduces fever.

COLDREX PE PHENYLEPHRINE

COLD & FLU PLUS caplets contain

the active ingredients paracetamol,

caffeine and phenylephrine

hydrochloride.

Paracetamol is used for the effective

temporary relief of pain and

discomfort associated with cold & flu

symptoms. Paracetamol works to

stop the pain messages from getting

through to the brain. It also acts in

the brain to reduce fever.

Caffeine works with paracetamol to

give greater pain relief than what is

achieved with paracetamol alone.

Phenylephrine HCl works to reduce

nasal stuffiness. It works by reducing

congestion in the upper respiratory

tract, including the nose, nasal

passages and sinuses, and making it

easier to breathe.

Ask your pharmacist or doctor if

you have any questions about this

medicine.

Your pharmacist or doctor may have

given it for another reason.

This medicine is not addictive.

It is only available from your

pharmacist.

Before you take/give

COLDREX PE

PHENYLEPHRINE

COLD & FLU PLUS

Taking too much paracetamol can

cause serious harm to your liver.

When you must not take it

Do not take COLDREX PE

PHENYLEPHRINE COLD &

FLU PLUS if you have an allergy

to:

any medicine containing

paracetamol, caffeine or

phenylephrine hydrochloride

any of the ingredients listed at the

end of this leaflet.

Some of the symptoms of an allergic

reaction may include:

Shortness of breath

Wheezing or difficulty breathing

swelling of the face, lips, tongue,

throat or other parts of the body

Rash, peeling itching or hives on

the skin or mouth ulcers

Always read and follow the label.

Do not use this medicine:

If you are taking any other

prescription or non-

prescription medicines

containing paracetamol to

treat pain, fever, symptoms

of cold and flu, or to aid

sleep

With any medicine

containing paracetamol or

with medicines for the relief

of colds & flu, congestion or

blocked nose

Within several hours of

going to bed as it may cause

sleeplessness

If you have high blood

pressure, heart problems or

are taking antidepressant

medicines unless your

doctor has told you to

If you are taking or have

taken within the last 14

days, medicines used to

treat depression called

monoamine oxidase

inhibitors (MAOI)

In children under the age of

Do not take this medicine if you

are pregnant or plan to become

pregnant.

It may affect your developing baby if

you take it during pregnancy. Your

pharmacist or doctor will discuss the

benefits and possible risks of taking

the medicine during pregnancy.

Do not take this medicine after the

expiry date printed on the pack or

if the packaging is torn or shows

signs of tampering.

If it has expired or is damaged, return

it to your pharmacist for disposal.

If you are not sure whether you

should start taking this medicine,

talk to your pharmacist or doctor.

Before you start to take it

Tell your pharmacist or doctor if

you have allergies to any other

medicines, foods, preservatives or

dyes.

Tell your pharmacist or doctor if

you have or have had any of the

following medical conditions:

* liver or kidney disease

high blood pressure

* Raynaud’s phenomenon

overactive thyroid gland

diabetes

heart disease and poor blood flow

in the blood vessels of the heart

glaucoma (high pressure in the

eyes)

phaechromocytoma (a tumour

near the kidney)

* prostate problems

* epilepsy

* bronchitis, asthma or other

respiratory problems

are underweight or malnourished

regularly drink alcohol

You may need to avoid using this

product altogether or limit the

amount of paracetamol that you

take

a severe infection as this may

increase the risk of metabolic

acidosis

Sign of metabolic acidosis

include:

deep, rapid, difficult

breathing

feeling sick (nausea), being

sick (vomiting)

loss of appetite

Contact a doctor immediately if

you get a combination of these

symptoms

Ask your pharmacist or doctor about

taking COLDREX PE

PHENYLEPHRINE COLD & FLU

PLUS if you are pregnant or plan to

become pregnant, or breastfeeding.

Your pharmacist or doctor will

discuss the potential benefits and

risks of taking the medicine if you

are breastfeeding.

If you have not told your

pharmacist or doctor about any of

the above, tell him/her before you

start taking COLDREX PE

PHENYLEPHRINE COLD &

FLU PLUS.

Taking other medicines

Tell your pharmacist or doctor if

you are taking any other

medicines, including any that you

get without a prescription from

your pharmacy, supermarket or

health food shop.

Some medicines and COLDREX PE

PHENYLEPHRINE COLD & FLU

PLUS may interfere with each other.

These include:

Medicines to control your blood

pressure such as beta-blockers

Medicines to treat anxiety or help

you sleep

* Appetite suppressants or

stimulant drugs called

amphetamines (sometimes used

for attention deficit disorder)

* Medicines to treat depression

such as tricyclic antidepressants

* Medicines for heart disease such

as digoxin

* Warfarin, a medicine used to

prevent blood clots

Alcohol

Medicines used to treat

depression

* Other decongestant or cough and

cold medicines

* Alcohol

These medicines may be affected by

COLDREX PE PHENYLEPHRINE

COLD & FLU PLUS or may affect

how well it works. You may need

different amounts of your medicines,

or you may need to take different

medicines.

Your doctor and pharmacist will

have more information on these and

other medicines to be careful with or

avoid while taking this medicine.

How to take COLDREX

PE PHENYLEPHRINE

COLD & FLU PLUS

Follow all directions given to you

by your pharmacist or doctor

carefully.

They may differ from the

information contained in this leaflet.

If you do not understand the

instructions on the box, ask your

pharmacist or doctor for help.

Do not exceed the stated dose or

frequency of dosing.

Always use the lowest effective

dose to relieve your symptoms

How much to take

Adults and children 12 years and

over, take 2 caplets.

Do not take more than 8 caplets

within 24 hours.

Do not take more than the

recommended dose.

You should limit having caffeine

containing drinks while taking this

medicine.

How to take

Take 2 caplets of COLDREX PE

PHENYLEPHRINE COLD & FLU

PLUS by mouth with fluid.

When to take it

Every 6 hours as necessary

How long to take it

Adults:

Only take for a few days at a time

unless your doctor tells you to take

it for longer.

Children 12 to 17 years:

Only give to children for up to 48

hours unless a doctor has told you

to give it longer.

If you forget to take it

If it is less than 1 hour before your

next dose, skip the dose you missed

and take your next dose when you

are meant to.

Otherwise, take it as soon as you

remember, and then go back to

taking your medicine as you would

normally.

Do not take a double dose to make

up for the dose that you missed.

This may increase the chance of you

getting an unwanted side effect.

If you are not sure what to do, ask

your pharmacist or doctor.

If you have trouble remembering

to take your medicine, ask your

pharmacist for some hints.

If you take too much (overdose)

Immediately telephone your doctor

or the Poisons Information Centre

(telephone 0800 764 766) for

advice, or go to Accident and

Emergency at the nearest hospital,

if you think that you or anyone else

may have taken too much of this

medicine. Seek medical advice

immediately even if there are no

signs of discomfort or poisoning

becusae of the risk of liver failure.

You may need urgent medical

attention.

While you are using

COLDREX PE

PHENYLEPHRINE

COLD & FLU PLUS

Things you must do

Talk to your pharmacist or doctor

if your symptoms do not improve.

Your pharmacist or doctor will assess

your condition and decide if you

should continue to take the medicine.

Things you must not do

Children 12 to 17 years:

Do not take COLDREX PE

PHENYLEPHRINE COLD &

FLU PLUS for more than 48 hours

unless a doctor has told you to.

Adults:

Do not take for more than a few

days at a time unless your doctor

tells you to.

Do not take more than the

recommended dose unless your

doctor tells you to.

Do not take COLDREX PE

PHENYLEPHRINE COLD &

FLU PLUS to treat any other

complaints unless your pharmacist

or doctor tells

you to.

Do not give your medicine to

anyone else, even if they have the

same condition as you.

Things to be careful of

Only drink small quantities of

alcohol (beer, wine or spirits) while

taking this medicine.

Drinking large quantities of alcohol

while taking this medicine may

increase the risk of liver side effects.

Be careful driving or operating

machinery until you know how this

medicine affects you.

This medicine may cause dizziness in

some people. If this happens, do not

drive, use or operate machinery.

Side effects

Tell your pharmacist or doctor as

soon as possible if you do not feel

well while you are taking this

medicine.

This medicine helps most people

with the relief of cold & flu

symptoms but there may be

unwanted side effects in a few

people. All medicines can have side

effects. Sometimes they are serious,

most of the time they are not. You

may need medical attention if you get

some of the side effects.

Do not be alarmed by the following

lists of side effects. You may not

experience any of them.

Ask your pharmacist or doctor to

answer any questions you may

have.

Tell your pharmacist or doctor if

you notice any of the following and

they worry you:

Headache

Dizziness

Nervousness

Difficulty sleeping

increase blood pressure

Nausea

Vomiting

The above list includes the more

common side effects of your

medicine. They are usually mild.

If any of the following happen, stop

using the product, tell your

pharmacist or doctor immediately

or go to Accident and Emergency

at your nearest hospital:

allergic reactions such as skin

rash or itching, sometimes with

breathing problems or swelling of

the lips, tongue, throat or face

skin rash or peeling or mouth

ulcers

previous experience of breathing

problems with aspirin or non-

steroidal anti-inflammatories and

experience a similar reaction with

this medicine

Unexplained bruising or bleeding

Loss of vision which may be due

to abnormally high blood

pressure in the eye. This is very

rare but is more likely to occur in

those with glaucoma.

Unusually fast pulse or a

sensation of an unusually fast or

irregular heartbeat

Difficulty in passing water which

is more likely to occur in men

with enlarged prostate gland

The above list includes very serious

side effects. You may need urgent

medical attention or hospitalisation.

These side effects are very rare for

low doses of this medicine and when

used for a short period of time.

Tell your pharmacist or doctor if

you notice anything that is making

you feel unwell.

Other side effects not listed above

may also occur in some people.

After using COLDREX

PE PHENYLEPHRINE

COLD & FLU PLUS

Storage

Keep your medicine in the original

pack until it is time to take.

Keep your medicine in a cool dry

place where the temperature stays

below 25 degrees C.

Do not store COLDREX PE

PHENYLEPHRINE COLD &

FLU PLUS or any other medicine

in the bathroom or near a sink. Do

not leave it on a window sill or in

the car.

Heat and dampness can destroy some

medicines.

Keep it where children cannot see

or reach it.

A locked cupboard at least

one-and-a-half metres above the

ground is a good place to store

medicines.

Disposal

Ask your pharmacist what to do

with any medicine that is left over,

or if the expiry date has passed.

Product description

What it looks like

COLDREX PE PHENYLEPHRINE

COLD & FLU PLUS is orange,

capsule-shaped tablet with flat edges,

embossed with B on one side and

blank on the other. A pack contains

16 tablets.

Ingredients

COLDREX PE PHENYLEPHRINE

COLD & FLU PLUS contains 500

mg of paracetamol, 25 mg of caffeine

and 5 mg phenylephrine

hydrochloride as the active

ingredients.

It also contains:

Hypromellose

Mastercote FA1202

* Macrogol 400

* Maize starch

Microcrystalline cellulose

* Potassium sorbate

Povidone

* Purified talc

Sodium laurilsulfate

* Starch

* Stearic acid

* Sunset yellow FCF

Manufacturer/Distributor/

Supplier

COLDREX PE PHENYLEPHRINE

COLD & FLU PLUS is supplied in

New Zealand by:

GlaxoSmithKline Consumer

Healthcare

Auckland, New Zealand

Date of preparation: 11 November

2015

COLDREX is a registered trade mark

of the GSK group of companies or its

licensor.

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 1 of 12

COLDREX

®

PE PHENYLEPHRINE COLD & FLU PLUS

DATA SHEET

Paracetamol (BP) 500 mg, Caffeine (BP) 25 mg and Phenylephrine Hydrochloride (BP)

5 mg

Presentation

Orange capsule-shaped tablets (caplets) with flat edges, one face embossed with ‘B’

and plain on the other.

Indications

COLDREX PE Phenylephrine Cold & Flu Plus Tablets

Effective, temporary relief of pain and discomfort associated with cold & flu symptoms

such as headache, sore throat, painful sinuses, blocked or runny nose, shivers, aches

and pains. It also reduces fever.

Dosage and Administration

Adults and children aged 12 years and over

Two caplets every four to six hours as necessary, taken with water. Maximum of 8

caplets within 24 hours.

Do not use for more than a few days at a time in adults without medical advice.

Should not be used for more than 48 hours in children aged 12 to 17 except on medical

advice.

Do not use in children under 12 years of age.

Do not exceed the stated dose or frequency of dose.

The lowest dose necessary to achieve efficacy should be used.

Should not be used with other paracetamol-containing products, decongestants or cough

and cold medicines.

Do not use within several hours of going to bed as it may cause sleeplessness.

Minimum dosing interval: 4 hours

Renal and Hepatic impairment

Patients who have been diagnosed with liver or kidney impairment must seek medical

advice before taking this medication. The restrictions related to the use of such

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 2 of 12

combinations in these patients is primarily a consequence of the paracetamol content of

the product. (See WARNINGS AND PRECAUTIONS.)

Contraindications

This product is contraindicated in patients with a previous history of hypersensitivity to

caffeine, paracetamol, phenylephrine hydrochloride or any of the excipients.

This medicine is also contraindicated in patients who are taking, or have taken within

the last two weeks, monoamine oxidase inhibitors. (See INTERACTIONS.)

Warnings and precautions

Medical advice should be sought before taking this product in patients with these

conditions:

Hypertension

Cardiovascular disease

Diabetes

Hyperthyroidism

Angle closure glaucoma

Phaeochromocytoma

An enlargement of the prostate gland

Occlusive vascular disease (e.g. Raynaud’s Phenomenon)

Liver and kidney impairment. Underlying liver disease increases the risk of

paracetamol-related liver damage. Patients who have been diagnosed with liver

or kidney impairment must seek medical advice before taking this medication.

Glutathione depleted states such as sepsis, the use of paracetamol may increase

the risk of metabolic acidosis

Use with caution in patients taking:

Beta-blockers and other antihypertensive drugs

Tricyclic antidepressants

Cases of hepatic dysfunction/failure have been reported in patients with depleted

glutathione levels, such as those who are severely malnourished, anorexic, have a low

body mass index or are chronic heavy users of alcohol.

This product should not be used by patients taking other sympathomimetics (such as

decongestants, appetite suppressants and amphetamine-like psychostimulants). (See

INTERACTIONS.)

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 3 of 12

Excessive intake of caffeine (e.g. coffee, tea and some canned drinks) should be

avoided while taking this medicine.

If symptoms persist, medical advice must be sought.

Keep out of sight and reach of children.

Use in Pregnancy

This product should not be used during pregnancy without medical advice.

Category B2

Drugs which have been taken by only a limited number of pregnant women and women

of childbearing age, without an increase in the frequency of malformation or other direct

or indirect harmful effects on the human foetus having been observed.

Studies in animals are inadequate or may be lacking, but available data show no

evidence of an increased occurrence of foetal damage.

This product is not recommended for use during pregnancy due to the possible

increased risk of spontaneous abortion associated with caffeine consumption.

Use in Lactation

This product should not be used while breastfeeding without medical advice.

Paracetamol is excreted in breast milk. Human studies with paracetamol have not

identified any risk to lactation or the breast-fed offspring.

Caffeine in the breast milk may potentially have a stimulating effect on breast-fed infants

but significant toxicity has not been observed.

Phenylephrine may be excreted in breast milk.

Use in children

Do not use in children under 12 years of age.

Effects on ability to drive and use machines

Patients should be advised not to drive or operate machinery if affected by dizziness.

Adverse Effects

Adverse events from historical clinical trial data are both infrequent and from small

patient exposure. Accordingly, events reported from extensive post-marketing

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 4 of 12

experience at therapeutic/labelled dose and considered attributable are tabulated below

by System Organ Class and frequency.

The following convention has been utilised for the classification of undesirable effects:

very common (≥1/10), common (≥1/100, <1/10), uncommon (≥1/1,000, <1/100), rare

(≥1/10,000, <1/1,000), very rare (<1/10,000), not known (cannot be estimated from

available data).

Adverse event frequencies have been estimated from spontaneous reports received

through post-marketing data.

Paracetamol

The frequency of these reactions is unknown but considered likely to be very rare.

Body System

Undesirable Effect

Blood and lymphatic

system disorders

Thrombocytopenia

Immune system disorders

Anaphylaxis

Cutaneous hypersensitivity reactions

including skin rashes, angioedema

and Stevens Johnson syndrome

Respiratory, thoracic and

mediastinal disorders

Bronchospasm, especially in patients

sensitive to aspirin and other NSAIDs

Hepatobiliary disorders

Hepatic dysfunction

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 5 of 12

Caffeine

Adverse reactions identified through post-marketing use with caffeine are listed below.

The frequency of these reactions is unknown.

Body System

Undesirable Effect

Central Nervous system

Nervousness

Dizziness

When the recommended paracetamol-caffeine dosing regimen is combined with dietary

caffeine intake, the resulting higher dose of caffeine may increase the potential for

caffeine-related adverse effects such as insomnia, restlessness, anxiety, irritability,

headaches, gastrointestinal disturbances and palpitations.

Phenylephrine

The following adverse events have been observed in clinical trials with phenylephrine

and may therefore represent the most commonly occurring adverse events.

Body System

Undesirable Effect

Psychiatric disorders

Nervousness

Nervous system disorders

Headache, dizziness, insomnia

Cardiac disorders

Increased blood pressure

Gastrointestinal disorders

Nausea, vomiting

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 6 of 12

Post Marketing Experience

Adverse reactions identified during post-marketing use are listed below.

Body System

Undesirable Effect

Frequency

Eye disorders

Mydriasis, acute angle closure

glaucoma, most likely to occur in

those with closed angle glaucoma

(See WARNINGS AND

PRECAUTIONS.)

Rare

Cardiac disorders

Tachycardia, palpitations

Rare

Skin and subcutaneous

disorders

Allergic reactions (e.g. rash, urticaria,

allergic dermatitis)

Rare

Renal and urinary

disorders

Dysuria, urinary retention. This is

most likely to occur in those with

bladder outlet obstruction such as

prostatic hypertrophy.

Rare

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 7 of 12

Interactions

Potentially clinically significant drug interactions are listed below. Medical advice should

be sought before taking paracetamol-caffeine-phenylephrine in combination with the

following drugs

Monoamine oxidase inhibitors

Hypertensive interactions occur

between sympathomimetic amines

such as phenylephrine and

monoamine oxidase inhibitors (See

CONTRAINDICATIONS.)

Sympathomimetic amines

Concomitant use of phenylephrine with

other sympathomimetic amines can

increase the risk of cardiovascular side

effects (See WARNINGS AND

PRECAUTIONS.)

Beta-blockers and other

antihypertensives (including

debrisoquine, guanethidine,

reserpine, methyldopa)

Phenylephrine may reduce the efficacy

of beta-blocking drugs and

antihypertensive drugs. The risk of

hypertension and other cardiovascular

side effects may be increased. (See

WARNINGS AND PRECAUTIONS.)

Tricyclic antidepressants (eg

amitriptyline)

May increase the risk of cardiovascular

side effects with phenylephrine (See

WARNINGS AND PRECAUTIONS.)

Digoxin and cardiac glycosides

Concomitant use of phenylephrine with

Digoxin or cardiac glycosides may

increase the risk of irregular heartbeat

or heart attack.

Coumarins (including warfarin)

Anticoagulant effect of warfarin and

other coumarins may be enhanced by

prolonged regular daily use of

paracetamol with increased risk of

bleeding. Anticoagulant dosage may

require reduction if treatment with

paracetamol containing medication is

prolonged.

Overdosage

Symptoms and signs

Paracetamol overdose may cause liver failure.

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 8 of 12

Caffeine overdose may result in epigastric pain, vomiting, diuresis, tachycardia or

cardiac arrhythmia, CNS stimulation (insomnia, restlessness, excitement, agitation,

jitteriness, tremors and convulsions).

It must be noted that for clinically significant symptoms of caffeine overdose to occur

with this product, the amount ingested would be associated with serious paracetamol-

related liver toxicity.

Phenylephrine overdosage is likely to result in effects similar to those listed under

ADVERSE EFFECTS. Additional symptoms may include irritability, restlessness,

hypertension and possibly reflux bradycardia. In severe cases confusion,

hallucinations, seizures and arrhythmias may occur. However the amount required

producing serious phenylephrine toxicity would be greater than required to cause

paracetamol-related liver toxicity.

Treatment

Immediate medical management is required in the event of an overdose, even if the

symptoms of overdose are not present.

If an overdose is taken or suspected, contact the Poisons Information Centre

immediately for advice (0800 764 766), or the patient should go to the nearest hospital

straight away. This should be done even if they feel well because of the risk of delayed,

serious liver damage. (See ADVERSE EFFECTS.)

Administration of N-acetylcysteine may be required.

In cooperative adults, activated charcoal may reduce absorption of the medicine if given

within one hour after ingestion.

Treatment of phenylephrine overdosage should be as clinically appropriate. Severe

hypertension may need to be treated with an alpha blocking drug such as phentolamine.

Further Information

Actions

Pharmacotherapeutic group:

Other analgesics and antipyretics, and other cold combination products

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 9 of 12

Mechanism of action

Paracetamol is a para-aminophenol derivative that exhibits analgesic and anti-pyretic

activity. Its mechanism of action is believed to include inhibition of prostaglandin

synthesis, primarily within the central nervous system.

Caffeine acts as an analgesic adjuvant which enhances the efficacy of paracetamol.

Clinical data have demonstrated that paracetamol-caffeine provides superior pain relief

compared to standard paracetamol tablets.

Phenylephrine hydrochloride is a sympathomimetic agent with mainly direct effects on

adrenergic receptors (predominantly alpha-adrenergic activity) producing nasal

decongestion.

Pharmacodynamic effects

The lack of peripheral prostaglandin inhibition by paracetamol confers important

pharmacological properties such as the maintenance of the protective prostaglandins

within the gastrointestinal tract. Paracetamol is, therefore, particularly suitable for

patients with a history of disease or on concomitant medication, where peripheral

prostaglandin inhibition would be undesirable (such as, for example, those with a history

of gastrointestinal bleeding or the elderly).

Pharmacokinetics

Absorption

Paracetamol is rapidly and almost completely absorbed from the gastrointestinal tract.

Food intake delays paracetamol absorption.

Caffeine is rapidly absorbed from the gastrointestinal tract and widely distributed.

Phenylephrine is irregularly absorbed from the gastrointestinal tract.

Distribution

Paracetamol is distributed into most body tissues. Binding to the plasma proteins is

minimal at therapeutic concentrations but increases with increasing doses.

Metabolism

Paracetamol is metabolised in the liver and excreted in the urine mainly as glucuronide

and sulphate conjugates.

The metabolites of paracetamol include a minor hydroxylated intermediate which has

hepatotoxic activity. This intermediate metabolite is detoxified by conjugation with

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 10 of 12

glutathione. However, it can accumulate following paracetamol overdosage (more than

200 mg/kg or 10 g total paracetamol ingested) and, if left untreated, can cause

irreversible liver damage.

Caffeine is almost completely metabolised in the liver by oxidation and demethylation to

various xanthine derivatives.

Phenylephrine undergoes first-pass metabolism by monoamine oxidases in the gut and

liver; orally administered phenylephrine thus has reduced bioavailability.

Elimination

Paracetamol is excreted in the urine mainly as the glucuronide and sulphate

conjugates. Less than 5% is excreted as unmodified paracetamol with 85% to 90% of

the administered dose eliminated in the urine within 24 hours of ingestion. The

elimination half-life varies from one to three hours.

Caffeine - the metabolised derivatives are excreted in the urine. The mean plasma half

life is about 4.9 hours.

Phenylephrine is irregularly absorbed from the gastrointestinal tract. It undergoes first-

pass metabolism by monoamine oxidases in the gut and liver; orally administered

phenylephrine thus has reduced bioavailability. It is excreted in the urine almost entirely

as the sulphate conjugate.

Other

Chemical Structure

Paracetamol (C

8

H

9

NO

2

)

Caffeine (C

8

H

10

N

4

O

2

)

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 11 of 12

Phenylephrine Hydrochloride (C

9

H

13

NO

2

. HCl)

List of Excipients

Hypromellose

Mastercote FA 1202

Macrogol 400

Maize starch

Microcrystalline cellulose

Potassium sorbate

Povidone

Purified talc

Sodium laurilsulfate

Starch

Stearic acid

Sunset yellow FCF

Pharmaceutical Precautions

Shelf life

24 months from date of manufacture.

Special storage precautions

Store below 25ºC.

Incompatibilities

Not applicable

Use and handling

No special requirements

Package Quantities

Blister pack of 16 capsule-shaped tablets (caplets). Each caplet contains 500 mg

Paracetamol, 25 mg Caffeine and 5 mg Phenylephrine Hydrochloride.

COLDREX

PE COLD &FLU PLUS – DATA SHEET Page 12 of 12

Medicine Schedule

General Sale

Sponsor Details

GlaxoSmithKline Consumer Healthcare,

11th Floor, Zurich House,

21 Queen St

Auckland, New Zealand

Date of Preparation

11 NOV 2015

COLDREX is a registered trade mark of the GSK group of companies or its licensor.

Similar products

Search alerts related to this product

Share this information